Academic Journals Database
Disseminating quality controlled scientific knowledge

Haemodialysis in serious valproic acid poisoning: a case report

ADD TO MY LIST
 
Author(s): Türker YARDAN | Ahmet BAYDIN | Selim GENÇ | Ethem ACAR | Dursun AYGÜN | Ali Kemal ERENLER

Journal: Turkish Journal of Emergency Medicine
ISSN 1304-7361

Volume: 8;
Issue: 3;
Start page: 139;
Date: 2008;

Keywords: Haemodialysis | intoxication | valproic acid.

ABSTRACT
Valproic acid (VA) is commonly used in treatment of epilepsy and bipolar affective disorder as well as prophylaxis of migraine. The ingestion of high dose VA may cause depression of central nervous system, breath failure, renal failure, acute pancreatitis, hepatotoxicity and bone marrow depression. A 32 years old female admitted to our emergency department because of altered mental status due to ingesting high dose VA 5 hours ago. An immediate haemodialysis was performed to the patient because of high plasma VA level (1153 µg/mL). Plasma VA concentration decreased to 193 µg/mL after haemodialysis. The patient discharged from the hospital on the 10th of ingestion without any problem. In the present study, we aimed to emphasize the importance of haemodialysis in serious VA poisoning as well as the standard therapy options.
Why do you need a reservation system?      Save time & money - Smart Internet Solutions